Hail, Williamson
- When
- April 27, 10:53 AM CST
- Where
- Williamson County, 2.5 mi S of Marion
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.694, -88.930
A few severe thunderstorms occurred during the afternoon and evening hours. A powerful mid-level shortwave trough and its associated 70-80 knot jet streak translated from the southern high Plains into the upper Midwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A few severe thunderstorms occurred during the afternoon and evening hours. A powerful mid-level shortwave trough and its associated 70-80 knot jet streak translated from the southern high Plains into the upper Midwest. On the heels of this initial shortwave trough, a channeled vorticity maximum and attendant 70-knot jet streak progressed across the southern Plains into southwest Missouri. In association with these features, a 40 to 50 knot southerly low-level jet became established over the Mississippi Valley. Isolated severe thunderstorms occurred during the early afternoon hours near a surface warm front lifting north across southern Illinois. During the evening, isolated severe storms occurred ahead of a cold front surging eastward across the Ozark Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 2:58 AM CST, 7 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE PADUCAH KY 358 AM CDT SUN APR 27 2014 .SHORT TERM...(TODAY THROUGH TUESDAY NIGHT) ISSUED AT 345 PM CDT SUN APR 27 2014 A WEAK STATIONARY FRONT DRAPED FROM NW TO SE ACROSS THE FORECAST AREA EARLY THIS MORNING SHOULD BEGIN TO LIFT NE AS A WARM FRONT DURING THE LATE MORNING AND AFTERNOON. AS A RESULT, WINDS WILL SHIFT MORE SOUTHERLY AND MOISTURE WILL INCREASE DRAMATICALLY BY LATE IN THE DAY. SURFACE BASED INSTABILITY WILL ALSO BE ON THE INCREASE SOUTH OF THE FRONT TODAY, WITH LIFTED INDICES -4 TO -6 BY SUNSET. THE FIRST SIGNIFICANT IMPULSE IN THE MID/UPPER-LEVELS WILL LIKELY ROTATE NE OUT OF A CLOSED LOW OVER THE PLAINS EARLY THIS EVENING. LOW LEVEL JET (H85 SOUTHERLY WINDS TO 55 KTS) AND 0-6 KM BULK SHEAR 40 TO 50 KTS TONIGHT SHOULD ALLOW A SIGNIFICANT SEVERE WEATHER THREAT TO COMMENCE. A RAPIDLY FORMING MCS LATE TODAY OVER SC MO WILL LIKELY CHARGE EAST ACROSS THE REGION. BEST GUESS ON TIMING LOOKS TO BE EARLY EVENING OVER SE MO...THEN AROUND/AFTER MIDNIGHT OVER SW IN AND THE PENNYRILE OF WRN KY. DAMAGING WINDS, LARGE HAIL AND EVEN ISOLATED TORNADOES WILL BE POSSIBLE. PWATS WILL ALSO BEING RUNNING UP CLOSE TO 1.75". THUS, HEAVY RAINFALL WILL ALSO BE LIKELY. FOR MONDAY, THE ENTIRE ARE WILL CONTINUE IN THE WARM SECTOR. THE NEXT IMPULSE ALOFT SHOULD ARRIVE LATER IN THE DAY OR DURING THE EVENING AND GENERATE ANOTHER BOUT OF STRONG TO SEVERE STORMS AND CONSIDERABLE QPF OVER THE AREA, IN PARTICULAR OVER WESTERN KENTUCKY. AGAIN, ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE INCLUDING A FEW TORNADOES. LATEST SPC MDT RISK AREA IS JUST SOUTH OF THE REGION IN TN. HOWEVER, I WOULD NOT BE TOO SURPRISED IF SUBSEQUENT UPDATES END UP EXPANDING THAT AREA N INTO THE SRN KY BEFORE ALL IS SAID AND DONE. YET ANOTHER ROUND OF STRONG/SEVERE STORMS AND HEAVY RAINS MAY COME AGAIN ON TUESDAY EAST OF THE MS RIVER WITH THE APPROACH OF A COLD FRONT. MOST LIKELY AREAS TO BE AFFECTED TUE WOULD BE SW IN AND THE PENNYRILE REGION OF WRN KY. I AM QUITE CONCERNED ABOUT HEAVY RAIN/FLASH FLOODING OVER PORTIONS OF THE REGION TONIGHT THROUGH TUESDAY. EACH ROUND OF THUNDERSTORMS WILL ADD TO THE POTENTIAL. FIGURE MOST LOCATIONS WILL SEE AT LEAST 1-3", BUT SOME LOCAL AREAS COULD SEE SEVERAL INCHES BEFORE IT IS OVER. IT IS BEGINNING TO LOOK LIKE HIGHEST TOTALS MAY OCCUR OVER PORTIONS OF WRN KY, BUT CONFIDENCE IS STILL NOT HIGH ENOUGH TO GO WITH HEADLINES AT THIS TIME. FOR NOW, WILL REISSUE ESF (HYDROLOGIC OUTLOOK) AND MENTION IT IN THE HWO. AS FOR TEMPERATURES, BLENDED THE LATEST GUIDANCE WITH THE PREVIOUS FORECAST. CONVECTION/LEFT OVER CLOUDS WILL MAKE TEMPERATURES TRICKY THROUGH TUESDAY, SO JUST TRIED TO STAY CLOSE TO GUIDANCE. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 345 AM CDT SUN APR 27 2014 MEDIUM CONFIDENCE CONTINUES IN THE EXTENDED. THERE WILL BE SOME WRAP AROUND IN THE STORM SYSTEMS WAKE HOWEVER... THE SOUNDING WOULD SUGGEST LITTLE MORE THAN CLOUD COVER. WOULD NOT DOUBT A SPRINKLE POSSIBLE BUT FOR NOW THERE APPEARS TO BE AN 80 TO 90% CHANGE THAT IT WILL NOT. IN ADDITION THE FEW HUNDREDTHS THE SOME TO THE MODELS TRY TO GENERATE DAILY ALSO APPEAR SUSPECT ACCORDING TO SOUNDING. IN CONTRAST WE ARE APPROACHING SUMMER AND ONE COULD ARGUE FOR A 10 TO 20% CHANCE NEARLY EVERY DAY. HAVE OPTED NOT TO GO THIS ROUTE AND TRY TO KEEP THE PERTINENT WEATHER IN FOCUS. ANOTHER SHORT WAVE WILL ROTATE THROUGH LATE IN THE WEEK BUT MOISTURE SEEMS TO BE IN SHORT SUPPLY SO WILL CONTINUE DRY TREND FOR NOW. OTHERWISE EXPECT A COOL DOWN IN THE EXTENDED WITH TEMPS RUNNING A GOOD 5 TO 10 DEGREES BELOW AVERAGE. && .AVIATION... ISSUED AT 1142 PM CDT SAT APR 26 2014 VFR CONDITIONS ARE EXPECTED TO CONTINUE AT ALL SITES THROUGH MUCH OF THE PERIOD. MAY SEE MVFR CIGS/VSBYS IN TSRA BETWEEN 21-24Z AT ALL SITES, THEN AGAIN AT KCGI/KPAH BETWEEN 03-06Z. UNTIL THEN A DECK OF MID TO HIGH CLOUDS WILL STREAK EASTWARD ACROSS THE REGION THROUGH THE NIGHT WITH A DECK OF LOW VFR CLOUDS EXPECTED TO ROLL IN AFTER 14Z. LIGHT SOUTHERLY WINDS AOB 10 KNOTS WILL INCREASE TO 12-15 KNOTS WITH GUSTS UP TO 22-25 KNOTS AFTER 14Z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...GM LONG TERM...KH AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 432 AM CDT SUN APR 27 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 432 AM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP OVER SOUTHERN MISSOURI LATER TODAY...AND THEN MOVE EAST ACROSS THE QUAD STATE REGION TONIGHT. THE POTENTIAL EXISTS FOR A SIGNIFICANT OUTBREAK OF SEVERE STORMS IN THIS PERIOD...WITH LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS A FEW TORNADOES ALL POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL WILL ACCOMPANY ANY THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OR TWO OF STRONG TO SEVERE THUNDERSTORMS ARE FORECAST MONDAY AND TUESDAY...ESPECIALLY IN AREAS EAST OF THE MISSISSIPPI RIVER. ONCE AGAIN...TORNADOES...VERY LARGE HAIL...AND DESTRUCTIVE STRAIGHT LINE WINDS WILL ALL BE POSSIBLE. IN ADDITION...EACH ROUND OF THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...AND MAY EVENTUALLY LEAD TO SOME FLASH FLOODING IN AREAS THAT RECEIVE MULTIPLE ROUNDS OF VERY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THROUGHOUT THE AREA LATER TODAY AND TONIGHT...AND THEN AGAIN AT SOME POINT MONDAY THROUGH TUESDAY. MEFFERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 901 AM CDT SUN APR 27 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-272100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 901 AM CDT SUN APR 27 2014 ...TWO TO THREE ROUNDS OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL LIKELY BY TUESDAY NIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS PARTS OF SOUTHEAST MISSOURI...MAINLY WEST OF A LINE FROM DEXTER TO MARBLE HILL. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF OUR REGION. SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP OVER SOUTHERN MISSOURI TODAY...AND THEN MOVE EAST ACROSS THE QUAD STATE REGION TONIGHT. ACROSS THE MODERATE RISK AREA...THE POTENTIAL EXISTS FOR A SIGNIFICANT OUTBREAK OF SEVERE STORMS THIS AFTERNOON AND EVENING...WITH LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS...AND A FEW TORNADOES POSSIBLE. ACROSS THE SLIGHT RISK AREA...ISOLATED TO SCATTERED SEVERE STORMS ARE LIKELY. IN ADDITION...LOCALLY HEAVY RAINFALL WILL ACCOMPANY ANY THUNDERSTORM DEVELOPMENT. AFTER A LULL IN THE ACTIVITY EARLY MONDAY...ANOTHER ROUND OF SEVERE THUNDERSTORMS IS LIKELY MONDAY INTO MONDAY EVENING. THIS ROUND OF STORMS HAS THE POTENTIAL TO PRODUCE ISOLATED TORNADOES...LARGE HAIL...AND LOCALLY DAMAGING WINDS. A THIRD ROUND OF STORMS IS POSSIBLE ON TUESDAY...HOWEVER THE SEVERE WEATHER RISK TUESDAY APPEARS TO BE RELATIVELY LOW COMPARED TO THE FIRST TWO ROUNDS. EACH ROUND OF THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...WHICH MAY EVENTUALLY LEAD TO SOME FLASH FLOODING IN AREAS THAT RECEIVE MORE THAN ONE ROUND OF VERY HEAVY RAIN. NOW IS A GOOD TIME TO REVIEW YOUR SEVERE WEATHER ACTION PLANS. MONITOR THE LATEST WEATHER INFORMATION AND BE READY TO IMPLEMENT THOSE PLANS. YORK
The Paducah radar (KPAH), 71 km away, was scanning. The volume nearest the first event began at 16:53 UTC.
2 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Numerous roads became covered with water during a thunderstorm in Benton.
Several large trees and two outbuildings were blown down. The damage occurred along Illinois Route 148.
Several trees from 8 to 12 inches in diameter were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506526, 508337, 506527, 506529, 506523.